Nausea and VomitingRegister Today!
- by Qwiigley Feb 1, '03Need some opinions here, please. Practicing CRNAs:
Which antiemetics do you use ? In combination with? And which ones for which cases? Which cases do you also suggest using Toradol for longer pain mgmt? (we ask the surgeon b4 giving).
As a student, I have begun to use different combinations and have not yet seen consistancy.
I understand that Droperidol is no longer used. My options off hand are: Reglan, Zofran, decadron, Anzemet. Sometimes add benedryl.
Opinion as well as hard facts are welcome. Thanks in advance!
- 4,057 Views
- Feb 1, '03 by TexasCRNAQwig, my 2 cents worth based on trial and error. For the pt prone to ponv I give zofran 4 in pre-op then put reglan 10mg in the bag, after induction I go with droperidol 0.625 and give some reglan 10 in the next liter of fluid. I will also hit them with 10mg of decadron. On emergence I go with zofran 4, limit narc use and use propofol for the inductuion.
This works well for me ( knock on wood) and I can't remember the last time I had a yaker post-op. I will also modify this based on whether male or female and type of case(high risk for ponv?) The core I like though is zofran and reglan. Anzemet,no experience with this drug it is not on our formulary.
When I first started doing cases and learning what to use for ponv I got about 50 different ways on how to do it from others, this happens to be the way I found the best results.
- Feb 1, '03 by smiling_ruStudent point of view:
Reglan pre-op and zofran prior to emergence. If the patient has a history of PONV or motion sickness, will give 10 mg reglan, 8mg decadron and a scopalamine patch (leave the patch on for 24 hours)pre-op with zofran prior to emergence. Seems to work, have not had any problems with PONV. In my rotation through post-op questioned the nurses extensively they all said that it is not nearly as common now (with balanced anesthesia and better antiemetics) as it was in the past.
- Feb 1, '03 by yoga crnaI have had very few patients develop PONV. My regimen is metaclopramide (reglan) 10 mg p.o. zantac 150 mg p.o, valium 10 mg po 1 hour prior to surgery. I adjust those doses according to age and size. Try to keep air out of the stomach with mask ventilation. Don't reverse muscle relaxants unless you need to (review the pharmacology of reversal agents). However, i think the most important thing is to have the patient well hydrated and have the PACU nurses sit the patients up slowly and ambulate slowly (if out-patients). Also keep them pain free with non-narcotics -- local anesthesia in operative site; nalbuphine (nubain) works well as a parenteral analgesic.
Our ASC (where I work) bought a bottle of zofran over a year ago, and there is only 2 cc gone. I hardly ever need to use it.
I think prevention of PONV is more a matter of good anesthesia technique and nursing care and less about pharmacology.
- Feb 2, '03 by QwiigleyGreat ideas, thanks. Droperidol has been pulled from our formulary due to lengthening Q-Ts. (FDA bulletin), but many CRNAs that I am with feel that the study was flawed and that it needs to be investigated. (Maybe my thesis?) Droperidol is pennies and Zofran is dollars from what I have been told.
Will try these ideas this week, thanks!
- Feb 2, '03 by WntrMute2Couple of things to add here. i just read that the FDA is considering releasing its restrictions on droperidol, they admit to being a bit hasty about restricting its use. Second, I recently moved to a different hospital (still has only droperidol in the rooms BTW). We give nothing for N/V prophylactically, Quess what, I saw? No, I mean no patient get sick in PACU. I am amazed, while I'll keep doing what the Romans do while in Rome, I may pick who I give antiemetics to a little more carefully. All drugs have SE and just giving everybody something only increases your chances of a problem. We just had a case report of a cardiac arrest and death seconds after IV reglan administration.
- Feb 2, '03 by fenceHave any of you noticed an increase in agitation and confusion in geriatric pt's after reglan administration?
- Feb 2, '03 by Tenesmathings that cause PONV (both clinical experience and literature-based)
1) letting the patient gag on the ET for too long prior to extubation
2) bolusing larger doses of narcotics (even while asleep it still messes with the brain)
3) while transporting the patient: moving them around quickly, bumping into things, moving backwards, quick spins of the bed, etc...
4) too much inhalational (especially the longer acting ones)
5) nitrous (some think it is due to bowel distention others think it is central)
my treatment includes: zofran, droperidol (FDA allows use if you have pre-op EKG of no long QT and if you monitor for 3 hours - so if you give at beginning of case and case lasts at least 2 hours you won't get funny looks in PACU), reglan, decadron, OGT to decompress the stomach, slow touches of narcotics (mainly use shorter acting and prefer dilaudid/demerol over morphine), benadryl/benzos right after extubation, prefer TIVA over inhaled, and extubation as soon as possible.... not all of these but a customized combination... oh, and if there is blood in the stomach (from oral surgery, what-not) then i also suction the stomach... scopolamine patches are great but really should be applied 3-4 hours prior to insult for decent blood level
somebody mentioned staying away from reversal = i tend to disagree, because neostygmine will assist with GI motility and because glycopyrrolate will clear some secretions.
oh and i also agree with previous post regarding Side effects: all of these drugs do have side effects from mild (headaches for quick pushes of zofran - belly cramps from quick pushes of reglan -burning sensation in groin after quick push of decadron [don't ask me why but i have had that with 7 different patients]) to severe (seizures from reglan) - so drugs should be used wiselyLast edit by Tenesma on Feb 2, '03
- Feb 2, '03 by loisaneLots of great comments here. This is one of those areas of anesthesia with great opportunity to individualize the "art" of the practice.
Good comment about being careful with jostling the patient around too much. I am amazed by the looks I get when I stop people from pushing carriers backward. It is just as easy to do things the right way, but this seems to be something not everyone knows about.
Absolutely right that reglan will make people feel and act squirrly. Better to give after they're asleep, or very slowly if awake.
I have heard from several people about the groin burn with decadron. I'm not sure about the physiology of it either. I have heard/read that a much lower dose of decadron will provide the antiemetic effect desired, with less chance of the groin burn and the "steroid rush" that some people get. Used to have the reference, but not sure where it is right now. Just 1 mg of decadron will help, when given in conjuction with another 1-2 antiemetics.
That is the current thinking now, anyway. Hit as many different receptors as you can. There is no one magic bullet that will work all the time, in all the people, in all the cases. Best to use 2-3 different drugs.
I guess zofran is the closest we have to being the one best drug. I do like anzemet. Takes a little longer to work, so you have to give it at least 20 minutes before emergence. Much cheaper than zofran. If zofran or anzemet has been given, and the patient still experiences symptoms, it is time to switch to another class of drugs. Repeated doses of zofran or anzemet won't help any more than the first one.
Don't think anyone mentioned propofol. Has been proven to have (mild) antiemetic effects. Good reason to choose it if it is a toss up between it and another induction/sedation agent. It has been proposed to use small doses (5-10 mg) in PACU as a rescue antiemetic, but I have no clinical experience with this.
- Feb 2, '03 by Tenesmai have used propofol for PONV and my experiences are half and half... sometimes it will just put them back to a light sleep and they "forget" to throw-up, and in other situations propofol is just too late because their CTZ has already been triggered... so i stopped using it - it has to be used very carefully because a slight overdose of propofol and you lose your airway reflexes, which isn't great if there is tons of gunk in the mouth!